MathOverflow is a question and answer site for professional mathematicians. Join them; it only takes a minute:

Sign up
Here's how it works:
  1. Anybody can ask a question
  2. Anybody can answer
  3. The best answers are voted up and rise to the top

Hello. I have a question.

Does there exist a continuous mapping


such that for every $c\in F(\mathbb{R}^2)$

there are two and only two points $z_{1}$, $z_{2}$

such that $F(z_{1})=F(z_{2})=c$ ?

Thank you very much for attention.

share|cite|improve this question
Please don't use LaTeX in the title. It makes the main page load more slowly. – Harry Gindi Mar 10 '10 at 10:26
Also, what is $F$? – Harry Gindi Mar 10 '10 at 10:31
Most likely $f=F$. – Konrad Swanepoel Mar 10 '10 at 10:31
Presumably $F = f$. My instinct is that the answer is "no". If there were such a map, you could define a $\mathbb{Z}_2$-action on the plane by swapping the points. Subject to some minor technicalities, the quotient would then be $B\mathbb{Z}_2$ so you're asking for an injection from $B\mathbb{Z}_2 \to \mathbb{R}^2$ which seems highly unlikely. But there may be some super-snazzy-technicalities that I've overlooked. – Loop Space Mar 10 '10 at 10:35
We attempted to discuss this problem on the Usenet newsgroup sci.math in October - we turned up a couple of references, but I don't know that we made too much progress. You can find it under Subject: an exotic continuous complex function – Gerry Myerson Mar 11 '10 at 3:40

Look at the paper "Two-to-one mappings of manifolds" by Paul Civin Duke Math. J. Volume 10, Number 1 (1943), 49-57. He proved that there is no such a closed continuous mapping on ${\mathbb R}^2$ (i.e. transforming closed sets into closed sets).

Update: accordingly to the paper there exists 2-to-1 map on ${\mathbb R}^2$ but I do not understand what is the image.

share|cite|improve this answer

Amazingly, it seems that the answer is yes:

Mioduszewski, J. On two-to-one continuous functions. (Russian summary) Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 9 1961 129--132.

The author announces results concerning two-to-one functions $f$ on a locally compact separable space $X$, proofs of which appear in Rozprawy Mat. 24 (1962), 1--41. Let $\phi$ be the (discontinuous) involution defined by $\varphi(x)=f^{-1}f(x)-x$. A result of the reviewer [Duke Math. J. 10 (1943), 49--57; MR0008697 (5,47e)] asserts that if $X$ is a compact manifold or $f$ is closed and $X$ is a locally compact manifold, then the investigation of $\phi$ is equivalent to the investigation of a continuous involution. The author calls a point $x\in X$ pseudo-Euclidean if it has a neighborhood $H$ such that the closure of the component of $x$ in $H$ is a Euclidean solid sphere. The principal theorem asserts that if $x$ is a pseudo-Euclidean point with $K$ as the solid sphere of the definition, and if $\psi=\varphi|K$, that $\lim\text{}\sup_{y\rightarrow x}\psi(y)=x\bigcup\varphi(x)$ is impossible. This yields an extension of the result of the reviewer quoted above. The author indicates the existence of a plane simply connected domain $G$ whose boundary is an irreducible cut of the plane into two domains and such that there exists a two-to-one mapping defined on $\overline G$. This is in contrast to the result of Roberts [ibid. 6 (1940), 256--262; MR0001923 (1,319d)], which asserts the non-existence of two-to-one mappings defined on two-cells. The existence of two-to-one mappings defined on Euclidean spaces $E^n$, $n\geq 2$, is shown. However, the question of the existence of two-to-one mappings defined on $n$-cells, $n>3$, remains open. [MathSciNet review by P. Civin.]

I can't access this paper, so I can't say anything about the construction. It would be nice to see some corroboration for this result and/or a more (physically) accessible contemporary treatment.

Addendum: Petya's response gives a link to the paper, from which one can see that the function is essentially defined in terms of the involution $\iota$, so it is not immediately clear what the codomain is or whether it can be embedded in $\mathbb{R}^2$.

share|cite|improve this answer
Pete, the theorem claims that there is a topological space $Y$ and 2-to-1 mapping $E^n$ to $Y$. I am not sure that one can take $Y\subset E^n$. – Petya Mar 10 '10 at 13:43
@Petya: yes, you're right. The review I quoted above doesn't give a careful definition of what a 2:1 function is, so I think that what I said above was actually correct: it does seem, from reading the review, that the answer is yes. But I agree, the question is not fully answered yet. – Pete L. Clark Mar 10 '10 at 13:52

As I see, from the article by Mioduszewski it follows that if we take his two-to-one continuous function $F:\mathbb{R}^{2}\to Y$ then $Y$ can be embedded in $\mathbb{R}^{4}$.

So, there exists a continuous two-to-one function $F:\mathbb{R}^{2}\to\mathbb{R}^{4}$ (but it is not surjective).

That is, for every $c\in F(\mathbb{R}^{2})$ there are two and two points $z_{1}$, $z_{2}$ such that $F(z_{1})=F(z_{2})=c$.

share|cite|improve this answer

Your Answer


By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.